Side effect of Xalkori swollen lower legs and ankles - 1250733

5 posts / 0 new
Last post
larry1941
Side effect of Xalkori swollen lower legs and ankles - 1250733

What causes the lower legs to swell each day and can I do anything to reduce this side effect?
Thanks much for any assistance you can provide.
Larry

catdander
Reply To: Side effect of Xalkori swollen lower legs and ankles

Hi Larry and welcome to Grace (I think a welcome is in order?) I hope you're doing well on xalkori otherwise. I believe the swelling is from water retention and can be reduced with diuretics, compression socks, and elevating your feet throughout the day. All these have drawbacks.

I'm not a doctor and I don't thankfully have much experience here so let me contact a doctor for input.

Good luck,
Janine
forum moderator

Here is a link to a support group for those who are ALK and ROS1 positive. They are all very supportive and quite knowledgeable, http://cancergrace.org/topic/alk-or-ros1-nsclc-patient-group

certain spring
Reply To: Side effect of Xalkori swollen lower legs and ankles

Hallo Larry. I see that "swelling of your hands and feet" is listed as a side-effect on the Pfizer website http://www.xalkori.com/. Hopefully you'll get a good answer from the doctors but I wonder if the ALK patient thread might produce some helpful replies from other GRACE members?
http://cancergrace.org/topic/alk-or-ros1-nsclc-patient-group/page/4
Also, someone on this thread mentions Lasix:
http://cancergrace.org/lung/topic/xalkoricrizotinib-alk/
Might it be worth getting checked over by your doctor? I am neurotic about any thing going on in the calf area since I had a blot clot scare. Very best, and hope you're not having to put up with much else in the way of side-effects.

Dr West
Reply To: Side effect of Xalkori swollen lower legs and ankles

I don't have anything to add to Janine's summary except that it's common, sometimes from medications, sometimes related to poor protein intake, and sometimes leakiness of the blood vessels occurs as a nonspecific reaction of the body to illness, including progressing cancer, infection, and other things. If swelling of the calf or lower extremity is on one side only (and especially if accompanied by pain), it suggests a significant possibility of a deep vein thrombosis (blood clot), which isn't rare in a broad population but is quite common in people with cancer.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

certain spring
Reply To: Side effect of Xalkori swollen lower legs and ankles

Hi Larry, I hope you caught up with the AlK thread, where Craig (who is on crizotinib) discusses the kind of swelling you describe and suggests that it usually goes away after a while:
http://cancergrace.org/topic/alk-or-ros1-nsclc-patient-group/page/5/#pos...